Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 68, NWS Morristown, TN

April 9, 20115 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 9, 2011, 1:59 AM EDT for 5 counties in Tennessee. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2011, 1:59 AM EDT (05:59 UTC)
Expired
Apr 9, 2011, 3:00 AM EDT
In force
61 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Carter County, TN, Greene County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 2:20 AM EDTHAIL 1Jonesborough, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS54 KMRX 090559
SVRMRX
TNC019-059-163-171-179-090700-
/O.NEW.KMRX.SV.W.0068.110409T0559Z-110409T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
159 AM EDT SAT APR 9 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN EAST TENNESSEE...
  GREENE COUNTY IN EAST TENNESSEE...
  EXTREME WESTERN SULLIVAN COUNTY IN EAST TENNESSEE...
  UNICOI COUNTY IN EAST TENNESSEE...
  WASHINGTON COUNTY IN EAST TENNESSEE...

* UNTIL 300 AM EDT

* AT 200 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF GRAY...OR 12 MILES SOUTH OF KINGSPORT...AND MOVING
  SOUTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  JOHNSON CITY...ERWIN...GRAY...JONESBOROUGH...BANNER HILL...
  HAMPTON...LIMESTONE...LEESBURG...AVONDALE...EMBREEVILLE...MILLIGAN
  COLLEGE...UNICOI...LIMESTONE COVE AND ROAN MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3613 8202 3610 8208 3610 8213 3614 8216
      3615 8222 3612 8225 3610 8237 3604 8244
      3636 8278 3641 8273 3642 8267 3644 8269
      3649 8262 3620 8197
TIME...MOT...LOC 0559Z 309DEG 32KT 3637 8262

$$

DH
1 follow-up statement
064 
WWUS54 KMRX 090631
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 AM EDT SAT APR 9 2011

TNC059-163-090640-
/O.CAN.KMRX.SV.W.0068.000000T0000Z-110409T0700Z/
SULLIVAN TN-GREENE TN-
231 AM EDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR GREENE AND EXTREME WESTERN
SULLIVAN COUNTIES IS CANCELLED...

LAT...LON 3613 8202 3610 8208 3610 8213 3614 8216
      3615 8222 3613 8224 3610 8238 3604 8244
      3623 8264 3641 8263 3642 8269 3644 8266
      3643 8260 3644 8250 3620 8197
TIME...MOT...LOC 0630Z 309DEG 32KT 3620 8241

$$

TNC019-171-179-090700-
/O.CON.KMRX.SV.W.0068.000000T0000Z-110409T0700Z/
UNICOI TN-WASHINGTON TN-CARTER TN-
231 AM EDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR CARTER...WASHINGTON AND UNICOI COUNTIES...

AT 230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EMBREEVILLE...OR NEAR ERWIN...MOVING SOUTHEAST AT 35
MPH.

LOCATIONS IN THE WARNING INCLUDE...
  ERWIN...BANNER HILL...HAMPTON...MILLIGAN COLLEGE...UNICOI...
  LIMESTONE COVE AND ROAN MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3613 8202 3610 8208 3610 8213 3614 8216
      3615 8222 3613 8224 3610 8238 3604 8244
      3623 8264 3641 8263 3642 8269 3644 8266
      3643 8260 3644 8250 3620 8197
TIME...MOT...LOC 0630Z 309DEG 32KT 3620 8241

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:36 AM EDT, 23 minutes earlier.

Area forecast discussion, Apr 9, 1:36 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 AM EDT SAT APR 8 2011

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. A
SHORTWAVE WILL TRACK THROUGH AREA DURING THE MORNING AND AFTERNOON
HOURS PRODUCING CONVECTION AT THE SITES. BUT WILL KEEP IT VFR FOR
NOW BUT BRIEF BELOW VFR CONDITIONS WILL BE POSSIBLE WITH ANY OF THE
STRONGER STORMS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Apr 8, 3:44 AM EDT, 22 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 AM EDT FRI APR 8 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
344 AM EDT FRI APR 8 2011 /244 AM CDT FRI APR 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY. A FEW OF THE STORMS
COULD REACH STRONG TO SEVERE LEVELS...WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL ALSO BE EXPECTED SATURDAY WITH A
FEW STORMS POSSIBLY REACHING STRONG TO SEVERE LEVELS...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL.

STRONG THUNDERSTORMS MAY DEVELOP AGAIN DURING THE DAY MONDAY...
AHEAD OF A COLD FRONT. THESE STORMS MAY BECOME SEVERE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED ON THIS AFTERNOON AND
EVENING...AND SATURDAY...AND POSSIBLY AGAIN MONDAY.

TD

In the hours before

Special weather statement, Apr 9, 12:20 AM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 AM EDT SAT APR 9 2011

VAZ002-006-008-090500-
RUSSELL VA-WASHINGTON VA-WISE VA-
1220 AM EDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR WISE...WASHINGTON AND RUSSELL
COUNTIES UNTIL 100 AM EDT...

AT 1218 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLEVELAND...OR 9 MILES
SOUTHWEST OF DAVENPORT...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEBANON...ABINGDON...
CLEVELAND...HONAKER...HANSONVILLE...ROSEDALE...HILANDER PARK...
HOLSTON...LINDELL...EMORY-MEADOW VIEW AND GLADE SPRING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DH
Local storm report, Apr 9, 1:16 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
116 AM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             LEBANON                 36.90N 82.08W
04/09/2011  E1.00 INCH       RUSSELL            VA   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT LEBANON. REPORTED BY DISPATCH.

&&

GRC
Special weather statement, Apr 9, 1:36 AM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 AM EDT SAT APR 9 2011

TNZ017-018-090600-
JOHNSON TN-SULLIVAN TN-
136 AM EDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND EXTREME EASTERN
SULLIVAN COUNTIES UNTIL 200 AM EDT...

AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF WHITETOP...MOVING SOUTHEAST AT 40
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LAUREL BLOOMERY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Apr 9, 1:38 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
138 AM EDT SAT APR 9 2011

TNZ016-017-042-044>047-090645-
HAWKINS TN-NORTHWEST CARTER TN-NORTHWEST GREENE TN-SOUTHEAST CARTER
TN-SULLIVAN TN-UNICOI TN-WASHINGTON TN-
138 AM EDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CARTER...HAWKINS...
WASHINGTON...UNICOI AND SULLIVAN COUNTIES UNTIL 245 AM EDT...

AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SURGOINSVILLE...OR 12 MILES NORTHEAST OF
ROGERSVILLE...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KINGSPORT...JOHNSON
CITY...ERWIN...ELIZABETHTON...COLONIAL HEIGHTS...GRAY...
JONESBOROUGH...BANNER HILL...HAMPTON...CHURCH HILL...JEAROLDSTOWN...
MOUNT CARMEL...SULLIVAN GARDENS...FALL BRANCH...LIMESTONE...
LEESBURG...TRI-CITY AIRPORT...AVONDALE...BLUFF CITY AND EMBREEVILLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:03 PM EDTSevere Thunderstorm WarningMRXJohnson27 min
Apr 9, 3:41 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins64 min
Apr 9, 4:00 PM EDTTornado WarningMRXHancock, Hawkins45 min
Apr 9, 4:20 PM EDTSevere Thunderstorm WarningMRXGreene, Sullivan, Washington40 min
Apr 9, 4:26 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson49 min
Apr 9, 4:44 PM EDTSevere Thunderstorm WarningMRXHawkins46 min
Apr 9, 4:47 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott43 min
Apr 9, 4:57 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington63 min
Apr 9, 5:15 PM EDTTornado WarningMRXGreene, Hawkins, Washington45 min
Apr 9, 5:22 PM EDTSevere Thunderstorm WarningMRXAnderson, Grainger, Jefferson, Knox, Union38 min
Apr 9, 5:27 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins48 min
Apr 9, 5:42 PM EDTFlash Flood WarningMRXGreene, Hancock, Hawkins, Washington3 hr
Apr 9, 5:58 PM EDTTornado WarningMRXUnicoi, Washington47 min
Apr 9, 6:01 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Washington29 min
Apr 9, 6:05 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox, Sevier25 min
Apr 9, 6:28 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier47 min
Apr 9, 6:29 PM EDTSevere Thunderstorm WarningMRXGreene61 min
Apr 9, 6:44 PM EDTSevere Thunderstorm WarningMRXUnicoi, Washington46 min
Apr 9, 7:13 PM EDTFlash Flood WarningMRXUnicoi, Washington3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.